Iowa, 2011

Damaging Winds in Iowa, August 28, 2011

August 28, 2011 · NWS FSD · 3 events in 1 county or zone

Thunderstorms produced damaging winds in the Sioux City area on the morning of August 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds in the Sioux City area on the morning of August 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 28, 3:56 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 3:56 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 AM CDT SAT AUG 27 2011

.DISCUSSION...

OVERALL CONDITIONS ACROSS THE MUCH OF THE CENTRAL AND WESTERN U.S.
HAVE CHANGED FAIRLY LITTLE OVER THE LAST 24 HOURS...WITH RIDGE BACKING
JUST A BIT FARTHER WESTWARD...A LITTLE MORE ESTABLISHED SUBTROPICAL
FLOW UP THE BACK SIDE...AND STRONGER NORTHWEST FLOW ESTABLISHED ACROSS
THE IMMEDIATE AREA. EVENING RAOBS EXHIBIT A FAIRLY STRONG SHEAR IN
PLACE IN LAYER ABOVE 2KM...THANKS TO A 55-60 KT MID LEVEL FLOW.
SURFACE RIDGE IN PLACE FROM MINNESOTA TO IOWA FEEDING DRIER AIR IN
FROM THE EAST...BUT SLIGHTLY STRONGER RETURN FLOW BRINGING SOME
MARGINAL MOISTURE THE LONG WAY THROUGH THE HIGH PLAINS. COMPLEX OF
STORMS HAS DEVELOPED ACROSS NORTH DAKOTA HEADING SOUTHEAST...AND
IN LAST HALF HOUR OR SO ISOLATED MID LEVEL STORMS HAVE POPPED WEST
OF THE JAMES VALLEY. CHALLENGE TODAY IS AGAIN CONVECTIVE TIMING
AND PLACEMENT.

FOR THE SHORT TERM...CONVECTIVE MODE AT THE START WILL BE DOMINATED
BY ISOLATED SUPERCELLS...AS STORMS ALREADY SHOWING GOOD ROTATING
CORES AT QUICK EARLY DEVELOPMENT. 45 TO 55 KNOTS OF EFFECTIVE SHEAR
INDICATED ON ANALYSIS...AND STEEP MID LEVEL LAPSE RATES WILL RESULT
IN AVAILABLE CAPE OF 1000-1500 J/KG. THREAT WITH THESE STORMS WOULD
SEEM TO BE MAINLY ISOLATED LARGE HAIL THROUGH THE EARLY MORNING
HOURS. THIS AXIS OF ELEVATED INSTABILITY WILL PUSH SLOWLY EASTWARD
FROM A HURON TO YANKTON LINE TOWARD DAYBREAK. AT THE SAME TIME...
COMPLEX OF STORMS TO THE NORTH WILL CONTINUE TO DIVE SOUTHEAST PER
ANY OF THE MYRIAD OF SHORT RANGE MODELS ALONG THE EDGE OF THE
ELEVATED MIXED LAYER...AFFECTING AREAS GENERALLY FROM THE JAMES
VALLEY EASTWARD THROUGH THE MORNING HOURS. AN INCREASINGLY BETTER
ENVIRONMENT SHOULD RESULT IN SOME UPSCALE GROWTH AND INTENSIFICATION
AT LEAST THROUGH MID MORNING...AND LOOK FOR STORMS ON THIS COMPLEX
FLANK TO ALSO BE CAPABLE OF LARGE HAIL BEFORE WEAKENING OF COMPLEX
BEGINS. WILL TIME THE FEATURES GENERALLY ALONG WITH THE SUBTLE UPPER
WAVE IN ND AS IT MOVES TOWARD IA BY MIDDAY. BY AFTERNOON...LIKELY
NOT A WHOLE LOT OF ACTION REMAINING IN SOUTHEASTERN CWA.  THE EFFECT
OF CONVECTION CLOUDS/PRECIPITATION WILL MAKE FOR A DIFFICULT
TEMPERATURE FORECAST...AND HEDGED THINGS DOWN A BIT WITH THE POST
CONVECTIVE DEBRIS/STABILIZATION LIKELY TO PUT DAMPER ON WARMING.

HEADING INTO TONIGHT...WEAK HIGH PRESSURE UNDER CLEARING SKIES WILL
LIKELY ALLOW FOR AT LEAST SOME PATCHY TO AREAS OF FOG TO DEVELOP
LATER IN THE NIGHT. IF RAINFALL BECOMES MORE WIDESPREAD OR
SIGNIFICANT...MAY GET SOME AREAS OF DENSE FOG FROM ERN SD INTO NW IA.

BOUNDARY LOOKS NOW LIKE IT WILL DISSIPATE OUTSIDE OUT NORTHERN
DOORSTEP LATER ON MONDAY...BUT NOT A LOT OF FOCUS FOR PRECIPITATION
UNTIL AT LEAST LATER IN THE DAY...WHEN A FAIRLY DISTINCT UPPER WAVE
MOVES ACROSS THE AREA LATER MONDAY AFTERNOON INTO MONDAY EVENING.
AIRMASS AT LOWER LEVELS WILL REMAIN SOMEWHAT DRY OVER MOST OF
AREA...AND TRIMMED BACK TO ONLY A SLIGHT CHANCE LATER IN AFTERNOON
AROUND KHON/KBKX AREAS.

GOING THROUGH MONDAY NIGHT AND INTO TUESDAY...AN ILL TIMED WAVE WILL
MOVE THROUGH AS FLOW TRANSITIONS FROM NORTHWEST TO EVENTUAL
SOUTHWEST. GOOD STRONG THETA E ADVECTION WITH STRENGTHENING LOW
LEVEL JET...FOCUS FOR MONDAY NIGHT PRIMARILY FROM MID JAMES TO LOWER
MISSOURI VALLEY...PUSHING NORTH AND EAST WITH BUILDING RIDGE THROUGH
TUESDAY AND TUESDAY EVENING.

OTHER THAN THREAT FOR A LINGERING SHOWER OR THUNDERSTORM IN THE FAR
NORTHEAST AREAS VERY EARLY WEDNESDAY IN ELEVATED WARM ADVECTION
ZONE...SHOULD THEREAFTER THROUGH THURSDAY END UP CAPPED OFF TO
ANY MORE CONVECTIVE DEVELOPMENT. WILL SHAKE OFF ANY TENDENCY FOR
LOW LEVEL DRYING...AND MAKE FOR A VERY WARM AND HUMID PERIOD.
THURSDAY HAS POTENTIAL TO BE VERY WARM...AND MAY BE UNDERDOING
TEMPERATURES GIVEN THE MINIMAL CHANCE FOR AN EAST OF SOUTH COMPONENT
TO WINDS...LIKELY EVEN MORE SOUTHWEST IN THE PRE FRONTAL ENVIRONMENT.
DID RAISE TEMPERATURE...BUT MAY NEED MORE AS A FEW SOLUTIONS
INDICATE SHALLOW MIXING TOWARD 100 NOT OUT OF THE QUESTION IN THE
LOWER JAMES/LOWER MISSOURI VALLEY. /CHAPMAN

&&

.AVIATION...
A THUNDERSTORM COMPLEX...NOW LOCATED IN CENTRAL ND...IS EXPECTED TO
TRACK SOUTHEASTWARD ACROSS THE AREA LATE THIS MORNING.  TIMING WOULD
PLACE IT AT OUR NORTHERN BORDER AROUND 12Z...AND FINALLY REACHING
THE KSUX AREA AROUND 15Z. POSSIBLE DEVELOPMENT AHEAD OF THE MAIN
THUNDERSTORM COMPLEX COULD BRING A ROUND OF THUNDERSTORMS A FEW
HOURS AHEAD OF SCHEDULE. A FEW STORMS WITH STRONG GUSTS AND MARGINAL
HAIL IS POSSIBLE. STORMS WILL CLEAR OUT FROM NORTHWEST TO SOUTHEAST
AFTER 18Z. LINGERING MOISTURE WILL BRING THE POTENTIAL FOR PATCHY
FOG DEVELOPMENT LATE TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 28, 5:04 AM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
604 AM CDT SUN AUG 28 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
604 AM CDT SUN AUG 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS EARLY THIS MORNING WILL BE CAPABLE OF
HAIL FROM QUARTER TO GOLF BALL SIZE FROM THE LOWER JAMES VALLEY
THROUGH THE MISSOURI RIVER CORRIDOR TOWARD SIOUX CITY.
ADDITIONALLY...A COMPLEX OF THUNDERSTORMS ACROSS NORTH CENTRAL
SOUTH DAKOTA WILL DROP SOUTHEAST AND AFFECT AREAS ALONG AND EAST
OF THE JAMES VALLEY STARTING AFTER SUNRISE.  THESE STORMS WILL
PRODUCE HAIL TO WALNUT SIZE AND WIND GUSTS TO AROUND 60
MPH...TRACKING AS FAR EAST AS THE INTERSTATE 29 CORRIDOR THROUGH
MIDDAY. BY AROUND NOON...THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD DIMINISH...WITH A FEW LINGERING STORMS ACROSS MAINLY
NORTHWEST IOWA IN THE EARLY AFTERNOON.

FLOODING...
MINOR TO MODERATE FLOODING ON PARTS OF THE JAMES RIVER WILL
CONTINUE OVER THE NEXT COUPLE OF WEEKS...BUT RIVER LEVELS WILL
SEE A SLOW BUT STEADY DROP. BARRING HEAVY RAINS...THE JAMES RIVER
IS EXPECTED TO BE LARGELY BELOW FLOOD STAGE DURING THE FIRST HALF
OF SEPTEMBER.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER BETWEEN FORT
RANDALL DAM AND NEAR PONCA NEBRASKA...WITH RIVER LEVELS
CONTINUING TO DROP VERY SLOWLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL RETURN TO THE MISSOURI VALLEY ON
MONDAY EVENING...WITH THE THREAT FOR STORMS GRADUALLY SPREADING
NORTH AND EAST THROUGH TUESDAY. AT THIS TIME...SEVERE STORMS ARE
NOT EXPECTED.

THUNDERSTORMS WILL RETURN ON THURSDAY NIGHT AND FRIDAY...ALONG
WITH THE RISK FOR AN ISOLATED SEVERE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE THROUGH NOON ALONG AND WEST OF
INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CHAPMAN

In the hours before

Local storm report, Aug 28, 6:07 AM CST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
707 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 AM     HAIL             BRIDGEWATER             43.55N 97.50W
08/28/2011  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

0700 AM     HAIL             BRIDGEWATER             43.55N 97.50W
08/28/2011  M1.00 INCH       MCCOOK             SD   TRAINED SPOTTER

            CONTINUATION OF QUARTER SIZE HAIL.

&&

JCHAPMAN
Local storm report, Aug 28, 6:28 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 AM     TSTM WND GST     3 W HURON               44.36N 98.28W
08/28/2011  E60 MPH          BEADLE             SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, Aug 28, 6:49 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HAIL             FREEMAN                 43.35N 97.43W
08/28/2011  E2.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

0747 AM     HAIL             FREEMAN                 43.35N 97.43W
08/28/2011  E0.50 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&

MDB
Local storm report, Aug 28, 7:24 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
824 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             5 WSW TYNDALL           42.96N 97.96W
08/28/2011  E0.50 INCH       BON HOMME          SD   TRAINED SPOTTER

            VERY HEAVY RAIN.

&&

MDB
Local storm report, Aug 28, 7:49 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     TSTM WND GST     3 S SALEM               43.68N 97.39W
08/28/2011  M42 MPH          MCCOOK             SD   EMERGENCY MNGR

0845 AM     HAIL             8 W CLAYTON             43.44N 97.82W
08/28/2011  E1.00 INCH       HUTCHINSON         SD   TRAINED SPOTTER

&&

MDB
Local storm report, Aug 28, 9:03 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1003 AM CDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     HAIL             1 S GAYVILLE            42.87N 97.17W
08/28/2011  E0.88 INCH       YANKTON            SD   EMERGENCY MNGR

&&

MFUHS

The radar

The Sioux Falls radar (KFSD), 118 km away, was scanning. The volume nearest the first event began at 15:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
August 28, 9:21 AM CST
Where
Woodbury County, 2.46 mi NW of Leeds
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.550, -96.410

Thunderstorm winds caused tree damage, including at least one tree blown down onto a power line.

Thunderstorm Wind, Woodbury

When
August 28, 9:26 AM CST
Where
Woodbury County, 1.23 mi NW of Sioux City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.510, -96.400

Thunderstorm winds caused tree and power line damage.

Thunderstorm Wind, Woodbury

When
August 28, 9:28 AM CST
Where
Woodbury County, 1.02 mi W of Sioux City
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.500, -96.400

Thunderstorm winds caused tree and power line damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341511, 341512, 341513.